Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 471, NWS Norman, OK

May 31, 20168 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 31, 2016, 5:01 AM CDT for 8 counties in Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2016, 5:01 AM CDT (10:01 UTC)
Expired
May 31, 2016, 5:45 AM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alfalfa County, OK, Blaine County, OK, Dewey County, OK, Garfield County, OK, Grant County, OK, Kingfisher County, OK, Major County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 47 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:39 AM CDT, 22 minutes earlier.

Area forecast discussion, May 31, 4:39 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
439 AM CDT TUE MAY 31 2016

.DISCUSSION...
The primary forecast concerns will be storm chances and heavy
rain potential today through tomorrow and the influences of the
upper-level low the latter half of the week.

A complex of strong to severe storms have entered northwest Oklahoma
early this morning. Scattered storms have begun to develop ahead of
this complex. Today's forecast will be modulated by the progression
of these storms. The regeneration of storms along the outflow
boundary may continue storm propagation of the complex to the
east-southeast. During the day, expect even more widespread
showers and storms to develop in the vicinity and ahead of this
boundary due to diurnal heating and the associated increase of
instability. Severe weather threat will be mitigated some by
numerous storm mergers/interactions. Nevertheless, forecast
instability will be sufficient for severe hail in the most
intense cores. Severe wind gusts will also be a threat where there
is sufficient cold pool generation (i.e., in larger scale
complexes). Heavy rain and localized flooding will also be a
hazard.

Any surface boundary/effective cold front is expected to only make
slow southward progress due to relatively weak and nearly boundary-
parallel flow aloft. Widespread showers and storms are expected to
continue into Wednesday with only a slight shift southward. The
severe weather threat appears lower tomorrow, but heavy rain and
localized flooding will continue to be a concern.

For Thursday through Friday, the main forecast uncertainty will
be the impacts of the upper level low in Texas. The 31/00Z GFS and
ECMWF are in agreement that there will be a tight north to south
gradient of precipitation/cloud cover across the region. Elevated
instability decreases some on Thursday, so expect precipitation to
be rain with embedded thunder on the north side of the upper
level low. Precipitable waters remain elevated (>1.75"),
especially across southern Oklahoma and parts of western north
Texas. Therefore, the flooding threat may increase across the this
area.

On Saturday, a cold front is progged to pass by the region. This
should end any chance of precipitation by Sunday with
cooler/drier air across the area.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  63  76  62 /  80  70  70  40
Hobart OK         80  63  77  61 /  70  70  60  40
Wichita Falls TX  82  64  78  62 /  50  70  70  50
Gage OK           79  59  76  56 /  60  60  30  20
Ponca City OK     79  62  77  60 /  70  70  50  20
Durant OK         83  67  78  65 /  40  70  70  60

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

03/10
Hazardous weather outlook, May 30, 10:29 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1029 PM CDT MON MAY 30 2016

OKZ004>048-050>052-TXZ083>090-311200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1029 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS FAR
WESTERN NORTH TEXAS. THE MARGINAL RISK EXISTS MAINLY WEST AND
SOUTH OF A LINE FROM MEGARGEL TO SEYMOUR TO SWEARINGEN TEXAS.

ISOLATED THUNDERSTORMS DEVELOPING OVER THE TEXAS PANHANDLE WILL
SLOWLY MOVE EASTWARD INTO PORTIONS OF WESTERN NORTH TEXAS AND FAR
SOUTHWESTERN OKLAHOMA. ONE OR TWO STORMS MAY BECOME STRONG TO
SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA
ON TUESDAY. STORMS WILL ALSO BE POSSIBLE AREAWIDE ON WEDNESDAY.
THE RISK OF STORMS WILL SHIFT TO PRIMARILY SOUTHERN OKLAHOMA AND
ADJACENT NORTH TEXAS FROM THURSDAY THROUGH SUNDAY.

.HEAVY RAINFALL...
THE GREATEST RISK FOR FLOODING WILL BE TUESDAY AFTERNOON THROUGH
WEDNESDAY WHEN WIDESPREAD HEAVY RAINFALL IS EXPECTED. THE HIGHEST
RAINFALL TOTALS ARE POSSIBLE ACROSS THE SOUTHERN HALF OF OKLAHOMA
AND ACROSS NORTHERN TEXAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ

In the hours before

Special weather statement, May 31, 3:45 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT TUE MAY 31 2016

OKZ004-005-009-010-310930-
HARPER OK-WOODS OK-ELLIS OK-WOODWARD OK-
345 AM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARPER...NORTHWESTERN
WOODS...NORTHWESTERN ELLIS AND CENTRAL WOODWARD COUNTIES UNTIL 430 AM
CDT...

AT 342 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BUTTERMILK TO 5 MILES EAST OF SELMAN TO 8 MILES NORTHEAST OF
FORT SUPPLY TO NEAR GAGE...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9886 3678 9897 3632 9935 3639 9988
      3671 9963 3685 9950 3700 9943
TIME...MOT...LOC 0842Z 262DEG 31KT 3708 9932 3683 9940 3668 9951 3635
9976

03
Special weather statement, May 31, 4:01 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
401 AM CDT TUE MAY 31 2016

OKZ005-010-310945-
WOODS OK-WOODWARD OK-
401 AM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODS AND
NORTHEASTERN WOODWARD COUNTIES UNTIL 445 AM CDT...

AT 358 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF
ALABASTER CAVERNS STATE PARK...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WAYNOKA...AVARD AND HOPETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3654 9905 3666 9914 3692 9881 3665 9864
TIME...MOT...LOC 0858Z 231DEG 25KT 3662 9903

03
Special weather statement, May 31, 4:18 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
418 AM CDT TUE MAY 31 2016

OKZ018-024-311000-
CANADIAN OK-KINGFISHER OK-
418 AM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CANADIAN AND
KINGFISHER COUNTIES UNTIL 500 AM CDT...

AT 415 AM CDT...A GROUP OF STRONG THUNDERSTORMS WAS LOCATED AROUND
9 MILES SOUTH OF LOYAL TO 3 MILES SOUTHWEST OF OKARCHE...MOVING
NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
KINGFISHER...PIEDMONT...OKARCHE...CASHION...DOVER AND OMEGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3615 9768 3573 9768 3563 9802 3568 9820
      3587 9821
TIME...MOT...LOC 0915Z 244DEG 25KT 3583 9814 3570 9802

03
Special weather statement, May 31, 4:22 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 AM CDT TUE MAY 31 2016

OKZ005-006-009>011-311015-
ALFALFA OK-MAJOR OK-WOODS OK-ELLIS OK-WOODWARD OK-
422 AM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALFALFA...
NORTHWESTERN MAJOR...WOODS...CENTRAL ELLIS AND WOODWARD COUNTIES
UNTIL 515 AM CDT...

AT 420 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
8 MILES SOUTHEAST OF AETNA TO 10 MILES NORTHWEST OF AVARD TO 8 MILES
NORTHEAST OF MOORELAND TO 5 MILES SOUTHEAST OF FARGO...MOVING EAST AT
40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WOODWARD...ALVA...CHEROKEE...MOORELAND...WAYNOKA...CARMEN...ALINE...
BURLINGTON...SHARON...DACOMA...MUTUAL...AMORITA...BYRON...LAMBERT...QUINLAN...
INGERSOLL...DRIFTWOOD...CAPRON...AVARD AND WALDRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9814 3671 9830 3648 9846 3620 9896
      3625 9973 3642 9953 3656 9925 3664 9915
      3682 9903 3700 9901
TIME...MOT...LOC 0920Z 275DEG 35KT 3698 9887 3681 9892 3655 9915 3634
9953

03
Special weather statement, May 31, 4:24 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
424 AM CDT TUE MAY 31 2016

OKZ011-012-311030-
MAJOR OK-GARFIELD OK-
424 AM CDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MAJOR AND
NORTHWESTERN GARFIELD COUNTIES UNTIL 530 AM CDT...

AT 422 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER AMES...MOVING
NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ENID...WAUKOMIS...LAHOMA...DRUMMOND...BRECKENRIDGE...AMES...CARRIER...VANCE
AIR FORCE BASE AND NORTH ENID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3638 9769 3619 9816 3627 9824 3660 9794
      3659 9793
TIME...MOT...LOC 0922Z 234DEG 23KT 3626 9817

03
Local storm report, May 31, 4:34 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
434 AM CDT TUE MAY 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND GST     3 SSW FREEDOM           36.73N 99.13W
05/31/2016  M69.00 MPH       WOODWARD           OK   MESONET

&&

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:29 AM CDTSpecial Weather StatementOUNHarper61 min
May 31, 3:10 AM CDTSpecial Weather StatementOUNHarper35 min
May 31, 3:25 AM CDTSpecial Weather StatementOUNHarper50 min
May 31, 3:45 AM CDTSpecial Weather StatementOUNWoodward45 min
May 31, 4:01 AM CDTSpecial Weather StatementOUNWoods44 min
May 31, 4:18 AM CDTSpecial Weather StatementOUNKingfisher42 min
May 31, 4:22 AM CDTSpecial Weather StatementOUNAlfalfa, Woods, Woodward53 min
May 31, 4:24 AM CDTSpecial Weather StatementOUNGarfield66 min
May 31, 4:29 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods, Woodward61 min
May 31, 5:30 AM CDTSpecial Weather StatementOUNGarfield, Kingfisher, Logan30 min
May 31, 5:43 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Major, Noble62 min
May 31, 5:58 AM CDTSpecial Weather StatementOUNBlaine, Kingfisher62 min
May 31, 6:08 AM CDTSevere Thunderstorm WarningOUNKingfisher42 min
May 31, 6:39 AM CDTSpecial Weather StatementOUNLogan51 min
May 31, 6:46 AM CDTSpecial Weather StatementOUNCanadian44 min
May 31, 6:48 AM CDTSpecial Weather StatementOUNPayne57 min
May 31, 6:58 AM CDTSpecial Weather StatementOUNKay, Noble32 min
May 31, 7:03 AM CDTSpecial Weather StatementOUNLogan, Oklahoma57 min
May 31, 7:33 AM CDTSpecial Weather StatementOUNCleveland, Grady, Lincoln, Oklahoma27 min
May 31, 7:35 AM CDTSpecial Weather StatementOUNKay, Payne25 min
May 31, 8:02 AM CDTSpecial Weather StatementOUNLincoln, Pottawatomie43 min
May 31, 9:50 AM CDTSpecial Weather StatementOUNStephens25 min
May 31, 10:34 AM CDTFlood WatchOUNAtoka, Beckham, Blaine, Bryan, Caddo, Canadian and 33 more72 hr
May 31, 12:05 PM CDTAreal Flood AdvisoryOUNJohnston, Pontotoc115 min
May 31, 12:21 PM CDTFlash Flood WarningOUNJohnston, Pontotoc3 hr
May 31, 12:26 PM CDTAreal Flood AdvisoryOUNHughes2 hr
May 31, 1:14 PM CDTFlash Flood WarningOUNLove3 hr
May 31, 1:16 PM CDTSpecial Weather StatementOUNMarshall29 min
May 31, 1:31 PM CDTSpecial Weather StatementOUNAtoka29 min
May 31, 1:46 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan44 min
May 31, 1:50 PM CDTSevere Thunderstorm WarningOUNMarshall40 min
May 31, 1:56 PM CDTFlash Flood WarningOUNMarshall3 hr
May 31, 2:15 PM CDTSpecial Weather StatementOUNCarter30 min
May 31, 2:19 PM CDTSevere Thunderstorm WarningOUNBryan41 min
May 31, 2:22 PM CDTAreal Flood AdvisoryOUNCarter3 hr
May 31, 4:46 PM CDTSpecial Weather StatementOUNOklahoma29 min
May 31, 5:17 PM CDTSpecial Weather StatementOUNOklahoma28 min
May 31, 5:20 PM CDTAreal Flood AdvisoryOUNCleveland, Grady, McClain, Oklahoma3 hr
May 31, 5:25 PM CDTSpecial Weather StatementOUNTillman35 min
May 31, 5:33 PM CDTSevere Thunderstorm WarningOUNGrady27 min
May 31, 5:52 PM CDTSevere Thunderstorm WarningOUNOklahoma26 min
May 31, 6:01 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady44 min
May 31, 6:21 PM CDTFlash Flood WarningOUNGrady3 hr
May 31, 6:23 PM CDTAreal Flood AdvisoryOUNTillman3 hr
May 31, 6:51 PM CDTSpecial Weather StatementOUNGrady24 min
May 30, 10:17 PM CDTSpecial Weather StatementOUNKnox43 min
May 31, 12:33 PM CDTAreal Flood AdvisoryOUNArcher117 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.